Osaka Journal of Mathematics

Involutions of compact Riemannian 4-symmetric spaces

Hiroyuki Kurihara and Koji Tojo

Full-text: Open access


Let $G/H$ be a compact 4-symmetric space of inner type such that the dimension of the center $Z(H)$ of $H$ is at most one. In this paper we shall classify involutions of $G$ preserving $H$ for the case where $\dim Z(H)=0$, or $H$ is a centralizer of a toral subgroup of $G$.

Article information

Osaka J. Math., Volume 45, Number 3 (2008), 643-689.

First available in Project Euclid: 17 September 2008

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C30: Homogeneous manifolds [See also 14M15, 14M17, 32M10, 57T15]
Secondary: 17B20: Simple, semisimple, reductive (super)algebras 53C35: Symmetric spaces [See also 32M15, 57T15]


Kurihara, Hiroyuki; Tojo, Koji. Involutions of compact Riemannian 4-symmetric spaces. Osaka J. Math. 45 (2008), no. 3, 643--689.

Export citation


  • M. Berger: Les espaces symétriques noncompacts, Ann. Sci. École Norm. Sup. (3) 74 (1957), 85--177.
  • N. Bourbaki: Groupes et Algébres de Lie, Chapitre 4, 5 et 6, Masson, Paris, 1981.
  • H. Freudenthal and H. de Vries: Linear Lie Groups, Academic Press, New York, 1969.
  • P.B. Gilkey and G.M. Seitz: Some representations of exceptional Lie algebras, Geom. Dedicata 25 (1988), 407--416.
  • A. Gray: Riemannian manifolds with geodesic symmetries of order $3$, J. Differential Geometry 7 (1972), 343--369.
  • S. Helgason: Differential Geometry, Lie Groups, and Symmetric Spaces, Academic Press, New York, 1978.
  • J.A. Jiménez: Riemannian $4$-symmetric spaces, Trans. Amer. Math. Soc. 306 (1988), 715--734.
  • V.G. Kac: Infinite-Dimensional Lie Algebras, third edition, Cambridge Univ. Press, Cambridge, 1990.
  • S. Kaneyuki and H. Asano: Graded Lie algebras and generalized Jordan triple systems, Nagoya Math. J. 112 (1988), 81--115.
  • S. Murakami: Sur la classification des algèbres de Lie réelles et simples, Osaka J. Math. 2 (1965), 291--307.
  • H. Naitoh: Compact simple Lie algebras with two involutions and submanifolds of compact symmetric spaces, I, II, Osaka J. Math. 30 (1993), 653--690, 691--732.
  • H. Naitoh: Grassmann geometries on compact symmetric spaces of general type, J. Math. Soc. Japan 50 (1998), 557--592.
  • K. Tojo: Totally real totally geodesic submanifolds of compact 3-symmetric spaces, Tohoku Math. J. (2) 53 (2001), 131--143.
  • K. Tojo: Classification of totally real and totally geodesic submanifolds of compact 3-symmetric spaces, J. Math. Soc. Japan 58 (2006), 17--53.
  • J.A. Wolf and A. Gray: Homogeneous spaces defined by Lie group automorphisms, I, II, J. Differential Geometry 2 (1968), 77--114, 115--159.